Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Goodland, KS

August 28, 2002Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 4:30 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 4:30 PM MDT (22:30 UTC)
Expired
Aug 28, 2002, 5:30 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:35 PM MDTHail 0.88Wallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 1:00 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED AUG 28 2002

ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT
12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN
FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF
OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE
COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA
UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT
PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST.

MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS
OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI
ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU
NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE
LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN
TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE
AVAILABLE INTO FRI.

MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING
THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD
WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE
BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH
ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE
AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF
CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT
ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO.

EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND
OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO
BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING.

THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE
INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME
TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING
THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A
NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING
AND WARMING THROUGH THE WEEKEND.

BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING
AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH
BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE.
CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON
MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY
LATE FRI THROUGH WED.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Aug 28, 11:21 AM MDT, 5 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1121 AM MDT WED AUG 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

A RATHER COMPLEX SURFACE PATTERN EXISTS OVER THE REGION. AN OUTFLOW
BOUNDARY FROM THUNDERSTORMS OVER NEBRASKA HAS MOVED ACROSS THE AREA.
THE COMBINATION OF THIS BOUNDARY AND AN UPPER LEVEL DISTURBANCE
IS CURRENTLY CAUSING SCATTERED THUNDERSTORMS OVER NORTHWEST KANSAS.
THESE THUNDERSTORMS SHOULD BE EAST OF THE AREA EARLY THIS AFTERNOON.
LOCALLY HEAVY RAINFALL AND LARGE HAIL HAVE OCCURRED WITH THESE
STORMS. LOCATIONS ALONG AND SOUTH OF A SHARON SPRINGS TO COLBY TO
HILL CITY LINE WILL BE AFFECTED BY THESE THUNDERSTORMS.

THE AIR MASS OVER EXTREME SOUTHWEST NEBRASKA...EXTREME EAST CENTRAL
COLORADO...AND THE REST OF NORTHWEST KANSAS HAS TEMPORARILY BECOME
MORE STABLE TO THE NORTH OF THE BOUNDARY AND ONGOING THUNDERSTORMS.
MOST LOCATIONS HAVE A CONSIDERABLE AMOUNT OF CLOUD COVER HOLDING
DOWN TEMPERATURES. IF THIS CLOUD COVER PERSISTS...THIS COULD KEEP THE
AIR MASS STABLE. IF THE CLOUD COVER BREAKS AND ALLOWS HEATING TO
TAKE PLACE...AN AXIS OF INSTABILITY IS EXPECTED TO DEVELOP ALONG
THE COLORADO BORDER.

STRONGER JET WINDS AND AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM
THE WEST BY LATE THIS AFTERNOON. PLENTIFUL LOW LEVEL MOISTURE AND
LEFTOVER SURFACE BOUNDARIES WILL REMAIN OVER THE AREA AS WELL. AT
THIS TIME...SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO
DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON...AND THEN MOVE
ACROSS THE REST OF THE AREA TONIGHT. BECAUSE OF THE ONGOING
THUNDERSTORMS...AND FAVORABLE PARAMETERS FOR SEVERE WEATHER WITH
THE NEXT ROUND OF THUNDERSTORMS...SPOTTERS MAY BE NEEDED ACROSS THE
ENTIRE AREA. THE MAIN THREATS FROM ALL STORMS WILL BE LARGE HAIL...
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE
FLOODING.

BULLER
Local storm report, Aug 28, 11:30 AM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    9 SE SHARON SPGS          KS   .88 INCH HAIL
08/28/02   WALLACE                        REPORTED BY PUBLIC.
Special weather statement, Aug 28, 2:11 PM MDT, 2 hours 19 minutes before
COZ091-092-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT WED AUG 28 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN THE TRI STATE AREA...
KIT CARSON AND CHEYENNE. STORMS THAT FORM IN THE WATCH AREA WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

MARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:07 AM MDTSevere Thunderstorm WarningGLDSherman53 min
Aug 28, 11:02 AM MDTSevere Thunderstorm WarningGLDWallace43 min
Aug 28, 8:39 AM MDTSevere Thunderstorm WarningGLDKit Carson51 min
Aug 28, 5:33 PM MDTSevere Thunderstorm WarningGLDYuma57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.